Hair loss can be caused by lots of different things, including some medications. This type of hair loss is known as drug-induced alopecia or drug-induced hair loss. It can happen if you start taking a new medication or change the dose of a medication you already take.
It isn’t very common: most medicines linked with hair loss will only affect about 1 in 100 people in this way. There could be another reason for your hair loss, so you should see your doctor to check what’s causing it.
However, there are a few medications that make it more likely for you to lose your hair, including certain chemotherapy drugs used to treat cancer.
Losing your hair can be hard to cope with emotionally, especially if you’re also dealing with an illness that needs medication. But the good news is that hair loss caused by medication is usually reversible.
When to see a doctor about medication-induced hair loss
Losing your hair can be worrying, and you might not be sure about when to talk to your doctor. Our
can help you work out what you should do next.
If you think your hair loss may be a side effect of a medication you’re taking, there are 2 key things to do:
- talk to your doctor before you stop taking it – it may be very important for you to continue your medication. Some medicines aren’t safe to stop suddenly
- tell your doctor about your symptoms in as much detail as you can – there lots of other possible causes of hair loss, and they can help rule these out
Read on to learn what types of medication can cause hair loss, and when you can expect your hair to go back to normal.
What medications can cause hair loss?
The life cycle of hair has 3 stages: growth (anagen), degeneration (catagen) and rest (telogen). The telogen stage is when hair normally falls out – we all lose some hair every day.
But some medication can cause excessive hair loss. This can happen in either the growing stage or the resting stage, as either anagen effluvium or telogen effluvium.
Let’s look at what happens during each of these types of hair loss, and which medications can cause them.
Find useful information on other areas of female hair loss with our .
Medications that can cause anagen effluvium
Anagen effluvium is when you lose hair that’s in the anagen stage of its life cycle – when it’s actively growing. Usually, about 80% to 90% of the hair on your head is in this stage at any one time.
This type of hair loss is usually caused by
medication, which is used to treat cancer. Read more about
Anagen effluvium can also be caused by:
- colchicine – used to treat
- arsenic, boric acid, bismuth or thallium poisoning
Medications that can cause telogen effluvium
is the most common type of hair loss caused by medication. It’s when something pushes more of your hair – at least 30% – into the telogen stage of its life cycle (when it normally falls out), so you lose more hair than usual.
You might start to notice this sort of hair loss about 2 to 4 months after starting a new medication, and lose anywhere from over 100 to over 300 hairs a day.
Many medications have the potential to cause telogen effluvium, but in most cases it’s an unusual side effect that happens to only about 1 in 100 people, or fewer. This means 99 out of 100 people (or possibly more, depending on the medication) won’t get any hair loss from taking these medications.
Medications that can cause hair loss include:
A few medicines can have a slightly higher risk of hair loss, affecting up to 1 in 10 people – but this still means about 9 out of 10 people won’t experience it. These include:
- ACE inhibitors for high blood pressure
- sodium valproate – used to treat some mood disorders and
Can hormonal contraception cause hair loss?
Some types of hormonal
can cause hair loss in some people, but this shouldn’t put you off using them as it isn’t a common side effect. For example, for the
it happens to fewer than 1 in 10 people – so more than 9 in 10 people won’t get hair loss.
There are 2 types of hormonal contraceptives: those that contain artificial versions of the female hormones oestrogen and progesterone, and those that contain artificial progesterone only.
Sometimes, progesterone can act like a male hormone, or ‘androgen’, which can lead to hair thinning or loss. This is more likely to happen with older types of progesterones.
Here’s what you need to know:
- some contraceptive pills, the contraceptive injection, implant and (such as the Mirena coil) contain progesterone only
- you should keep using your contraception until you’ve seen your doctor to discuss what’s causing your hair loss – there might be another reason for it
- some contraceptive pills can actually help with some types of hair loss, such as hair loss that’s linked to polycystic ovarian syndrome (PCOS)
- side effects from hormonal contraception are often temporary. For example, if you get hair loss after having the coil fitted, this often gets better after 3 to 6 months, once your body gets used to it
- if your contraception is causing hair loss, your doctor may recommend you try one that uses a different type of progesterone, or both progesterone and oestrogen, or a non-hormonal contraceptive such as a copper
How is medication-induced hair loss diagnosed?
Your doctor is likely to ask for a list of all the medication you’re taking, with a focus on the 3 months leading up to when you noticed your hair loss. They will want to know if you started any new medication, or changed your dose of an existing medication. You should also mention if you’ve started taking any supplements or alternative medicines.
They will also look at your hair and scalp. They may do a hair pull test, which involves pulling on a group of hairs to see how many fall out. These hairs may also be looked at under a microscope.
In some cases, your doctor may also order a skin
from your scalp or blood tests. These can check for other possible causes of hair loss, such as a
How to reverse hair loss from medication
The only way to know for sure if medication is causing your hair loss is to stop taking it, change the dose, or start taking an alternative medication. But you should only do this if your doctor tells you it’s safe to do so.
If you’re able to stop taking the medication, your hair should start to regrow within 3 to 6 months. But it may take up to 18 months for it to get completely back to normal.
If stopping or changing your medication doesn’t improve your hair loss after 3 to 6 months, your doctor may suggest or prescribe a
, such as Minoxidil lotion or a steroid cream you apply to your scalp. In some cases, they may refer you to a dermatologist.
Emotional support for medication-induced hair loss
Hair loss can be very upsetting, even if it’s temporary, but there are
You might also find it helpful to talk to a loved one about how it’s affecting you, or meet other people who are living with hair loss – you can find information about support groups from charities such